Tennessee, 2020

Tornado and Hail in Tennessee, March 28 to 29, 2020

March 28 to 29, 2020 · NWS OHX · 48 events in 16 counties and zones

Severe thunderstorms rumbled across Middle Tennessee from the afternoon hours of March 28 into the early morning hours of March 29, 2020. One supercell in the afternoon hours of March 28 produced large hail in Stewart County, then a broken line of severe storms with individual intense bow echoes raced across the rest of Middle Tennessee at speeds up to 80 mph from the late evening of March 28…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.3 million
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms rumbled across Middle Tennessee from the afternoon hours of March 28 into the early morning hours of March 29, 2020. One supercell in the afternoon hours of March 28 produced large hail in Stewart County, then a broken line of severe storms with individual intense bow echoes raced across the rest of Middle Tennessee at speeds up to 80 mph from the late evening of March 28 into the early morning of March 29, causing widespread wind damage, large hail, and one EF-0 tornado in White County. The worst damage occurred across White and Cumberland Counties, where winds estimated up to 95 mph caused millions of dollars in damage and injured 1 person.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 28, 5:33 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 28, 5:33 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
633 PM CDT Sat Mar 28 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

I'm going to start with the most important part of this AFD: we are
expecting severe weather tonight in the form of damaging straight
line winds, hail and tornadoes. Because of this, let me re-emphasize
the following:

1. This is going to be a nighttime event. Please make sure you have
multiple ways to get warnings that may be issued for you. This does
NOT mean having downloaded multiple apps on your phone. Your phone,
turned on and up, is one way. A second would be a properly
programmed NOAA weather radio -- something that will wake you up in
the event you go under a warning while you are asleep.

2. Have a safety plan for your family in place now. Practice it. If
you need help putting one of these together, visit ready.gov. They
have great information on what you need to do PRIOR to going under a
warning. This includes having plan to get to shelter in a timely
manner. If you live in a mobile home, this could include being in
that shelter during the watch, not just if you go under a warning.

3. Please treat Severe Thunderstorm Warnings with the same priority
you would a Tornado Warning. Winds blowing in a straight line versus
those spinning around in a circle at 70 mph or more can do the same
kind of damage. Just take shelter.

I'll climb down off my soapbox now.

Yes, severe storms will be possible tonight. Here are the highlights
from my update earlier, as things have not changed in the last
couple of hours:

The strong cap, being seen in current LAPS soundings, looks like it
will be in place throughout the afternoon and early evening hours.
This is what we're going to have to watch closely as we get into the
6 pm timeframe. If that cap starts to break, then we could see some
discrete development. However, the current thinking is that the cap
will hold tight until we can get the 850-700mb jet structure closer
to the mid-state, which will probably be the 7-9 pm time frame. This
should erode the cap and allow convection to begin developing across
West TN/North MS, with storms then moving into Middle TN shortly
after that. Helicities do pick up right around that time (which will
help organization). If we can elude the discrete development in the
early evening hours and only have to deal with the activity closest
to the front, then we should be dealing with a QLCS/broken line type
event. Of note, no matter what soundings we look at, even though I
said they pick up, helicities are not off the charts. Some of our
bigger tornado outbreaks have 0-3km helicities of 400-600 m2/m2,
where this evening is in the neighborhood of about 300, based on
latest guidance. This could help us in the tornado department and is
really why we're focusing on this event being more of a straight-
line wind event, but tornadoes are NOT out of the question, by any
means. In addition, because of this more-likely scenario I've drawn
out here, the large hail threat should be less as well, due to storm
mode. Quarters are more likely versus anything much bigger.

For more on timing, including graphics, visit our website
weather.gov/ohx.

On that note, storms should be pulling off the Cumberland Plateau
prior to sunrise and it looks like we'll return to the dry
conditions we've been experiencing the last few days. Our next
system is progged for Tuesday and models continue to keep the
surface low moving west to east over northern Alabama, which keeps
us out of the warm sector and any severe threat south of Middle TN.

Following Tuesday's rain, we should have a couple more days of dry
conditions then another system on Friday. Models aren't in great
agreement regarding this system's evolution, so more to come on
that. For now, please remain weather aware as the sun sets.

&&

.AVIATION...
00Z TAF DISCUSSION.

Cold front expected to push through overnight with the boundary
exiting the Plateau area between 09z and 12z. Thunderstorm
development is expected along and in advance of this feature.
Gusty winds will be strongest near CKV with weaker magnitudes the
further east you go. Otw, all precip will exit the area by 12Z
with partial clearing beginning in the afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Shamburger
AVIATION........21
Hazardous weather outlook, Mar 28, 4:12 AM CST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sat Mar 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-291015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Several rivers will remain above action stage through today.

Strong to severe thunderstorms may develop after 4 PM today,
though the greatest chance for severe weather will be from 8 PM
tonight through early Sunday morning. All modes of severe weather
are possible, including damaging wind gusts, large hail, and a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms may linger into the early morning
hours on Sunday. Damaging wind gusts, large hail, and a tornado
will remain possible.

Several rivers will remain above action stage into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight into early Sunday
morning.

Schaper

In the hours before

Special weather statement, Mar 28, 5:56 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
656 PM CDT Sat Mar 28 2020

TNZ005-023-290045-
Stewart TN-Houston TN-
656 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND NORTHWESTERN HOUSTON
COUNTIES UNTIL 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Paris Landing State Park, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Big Rock, Houston County Airport, Land Between The Lakes and
Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the Tennessee River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3648 8805 3667 8788 3666 8785 3663 8785
      3664 8764 3653 8762 3627 8795 3631 8796
      3635 8798 3644 8806
TIME...MOT...LOC 2355Z 221DEG 34KT 3633 8805

Shamburger

The radar

The Ft Campbell radar (KHPX), 56 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Stewart

When
March 28, 6:17 PM CST
Where
Stewart County, Dover
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.480, -87.830

A Facebook report indicated golf ball size hail fell near Dover.

Thunderstorm Wind, Stewart

When
March 28, 8:55 PM CST
Where
Stewart County, 5.06 mi ESE of Ft Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.448, -87.938

Trees were blown down on Cox Hollow Road with one falling onto a house.

Thunderstorm Wind, Montgomery

When
March 28, 9:34 PM CST
Where
Montgomery County, 0.5 mi ESE of Clarksville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.617, -87.412

Clarksville Outlaw Field ASOS measured a peak wind gust of 63 mph.

Thunderstorm Wind, Montgomery

When
March 28, 9:42 PM CST
Where
Montgomery County, Sango
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.500, -87.230

A trained spotter estimated 60 mph winds in Sango and witnessed multiple power flashes.

Thunderstorm Wind, Robertson

When
March 28, 10:06 PM CST
Where
Robertson County, 0.67 mi NW of Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.627, -86.839

The roof was blown off an equipment shed and trees were damaged at 5544 Ashburn Road.

Thunderstorm Wind, Maury

When
March 28, 10:33 PM CST
Where
Maury County, 1.35 mi N of Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.619, -87.078

A signal light was blown down at the intersection of Hampshire Pike and Lion Parkway.

Thunderstorm Wind, Maury

When
March 28, 10:36 PM CST
Where
Maury County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.620, -87.050

A tree was blown down in the backyard of a home in Columbia.

Hail, Lawrence

When
March 28, 11:35 PM CST
Where
Lawrence County, Loretto
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.080, -87.450

Hail, Lawrence

When
March 28, 11:39 PM CST
Where
Lawrence County, Leoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.170, -87.350

Nickel to quarter size hail and 50 mph winds were reported in Leoma.

Thunderstorm Wind, Marshall

When
March 29, 12:11 AM CST
Where
Marshall County, 0.75 mi S of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.439, -86.802

Several large trees were blown down in the 900 block of Galloway Street.

Thunderstorm Wind, Marshall

When
March 29, 12:14 AM CST
Where
Marshall County, 1.03 mi SSE of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.436, -86.795

Trees and power lines were blown down on Cornersville Road.

Thunderstorm Wind, Bedford

When
March 29, 12:31 AM CST
Where
Bedford County, 2.3 mi E of Fall Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.574, -86.509

Several spruce trees were snapped at Gregory Mill Road and Old Nashville Dirt Road.

Thunderstorm Wind, Bedford

When
March 29, 12:33 AM CST
Where
Bedford County, 1.13 mi SW of Bomar Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.560, -86.466

A tree was uprooted and an outbuilding blown over at Harts Chapel Road and Midland Road.

Thunderstorm Wind, Bedford

When
March 29, 12:35 AM CST
Where
Bedford County, 0.75 mi SW of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.471, -86.478

Trees and power lines were blown down on Highway 64.

Thunderstorm Wind, Bedford

When
March 29, 12:35 AM CST
Where
Bedford County, 0.69 mi SSE of Bomar Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.560, -86.447

Multiple telephone poles were blown down along Highway 231 North near the airport.

Thunderstorm Wind, Bedford

When
March 29, 12:39 AM CST
Where
Bedford County, Bell Buckle
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.580, -86.370

Drone video footage and social media photos showed widespread wind damage in and around Bell Buckle, with numerous large trees uprooted, power lines blown down, outbuildings destroyed, and minor exterior damage to buildings. Winds were estimated up to 75 mph.

Thunderstorm Wind, Bedford

When
March 29, 12:39 AM CST
Where
Bedford County, 2.25 mi ESE of Bomar Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.561, -86.412

A Twitter tSpotter report indicated a tree fell onto a home on Minkslide Road.

Thunderstorm Wind, Bedford

When
March 29, 12:45 AM CST
Where
Bedford County, 3.32 mi ESE of Beechwood
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.624, -86.250

Part of the roof was blown off a large home on Highway 64 at Jake Branch Road.

Hail, Coffee

When
March 29, 12:47 AM CST
Where
Coffee County, Beech Grove
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.630, -86.250

Thunderstorm Wind, Coffee

When
March 29, 12:47 AM CST
Where
Coffee County, Beech Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.630, -86.250

Trees and power lines were blown down in Beechgrove.

Thunderstorm Wind, Cannon

When
March 29, 12:49 AM CST
Where
Cannon County, 1.43 mi SSW of Bradyville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.710, -86.175

A home suffered siding damage on Tolbert Hollow Road.

Thunderstorm Wind, Cannon

When
March 29, 12:55 AM CST
Where
Cannon County, 1.82 mi NNE of Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.855, -86.070

Trees were blown down and one carport blown off on Doolittle Road.

Thunderstorm Wind, Cannon

When
March 29, 12:56 AM CST
Where
Cannon County, 2.24 mi NNW of Ivy Bluff
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.702, -86.059

Multiple trees were blown down in the Woodland community with one falling through the roof of a home.

Thunderstorm Wind, Cannon

When
March 29, 12:58 AM CST
Where
Cannon County, 2.95 mi NNE of Ivy Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.708, -86.027

The roof of a cattle barn was blown off.

Thunderstorm Wind, Cannon

When
March 29, 12:59 AM CST
Where
Cannon County, 2.43 mi NNW of Center Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.832, -85.999

Trees were blown down along Stones River Road including one tree that fell onto a truck.

Thunderstorm Wind, Cannon

When
March 29, 1:00 AM CST
Where
Cannon County, 2.59 mi W of Half Acre
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.867, -85.976

A Davis weather station on top of Short Mountain measured a wind gust of 69 mph.

Thunderstorm Wind, Cannon

When
March 29, 1:00 AM CST
Where
Cannon County, 0.56 mi N of Center Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
35.808, -85.979

Eight large trees were blown down on Parchcorn Hollow Road.

Thunderstorm Wind, Cannon

When
March 29, 1:01 AM CST
Where
Cannon County, 1.1 mi ESE of Center Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.794, -85.962

Trees and power lines were blown down across Highway 146 at Highway 281.

Thunderstorm Wind, Warren

When
March 29, 1:03 AM CST
Where
Warren County, Centertown
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.720, -85.920

Trees were blown down in the Hidden Valley neighborhood of Centertown including one tree that fell onto two cars.

Thunderstorm Wind, Cannon

When
March 29, 1:03 AM CST
Where
Cannon County, 3.36 mi SSE of Half Acre
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.823, -85.916

Trees were snapped and uprooted on Osement Road near Short Mountain.

Thunderstorm Wind, Warren

When
March 29, 1:04 AM CST
Where
Warren County, Bratchers Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.770, -85.920

A metal car garage was destroyed.

Thunderstorm Wind, Dekalb

When
March 29, 1:07 AM CST
Where
Dekalb County, 3 mi WNW of Smithville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.987, -85.900

A power pole was snapped and 4 large oak trees were blown down.

Thunderstorm Wind, Dekalb

When
March 29, 1:08 AM CST
Where
Dekalb County, 0.88 mi NE of Shining Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.908, -85.818

Part of the sheet metal roof of a gas station was blown off and across Highway 56 into a home at Old Blue Springs Road. The gas station sign was also damaged and a power pole was snapped.

Thunderstorm Wind, Warren

When
March 29, 1:10 AM CST
Where
Warren County, Dibrell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.820, -85.780

Trees were blown down, shingles and siding were blown off a home, and a flag pole was bent in Dibrell.

Thunderstorm Wind, Dekalb

When
March 29, 1:15 AM CST
Where
Dekalb County, Peeled Chestnut
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.970, -85.680

Light poles were blown down and metal siding blown off a building on Billings Road.

Thunderstorm Wind, White

When
March 29, 1:17 AM CST to 1:38 AM CST
Where
White County, 1.87 mi W of Mt Pisgah to 2.21 mi ENE of De Rossett
Measured
83 kt (96 mph) estimated gust
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
35.855, -85.633

A massive, severe 22 miles long by 5 miles wide macroburst moved across White County from the DeKalb County border 4 miles northwest of Walling to the Cumberland County border 4 miles west-southwest of Pleasant Hill. Significant and severe wind damage affected areas in and around Mt. Pisgah, Doyle, Mt. Gilead, Sparta, Bear Cove, Bon Air Mountain, De Rossett, and Ravenscroft, including on Petit Cove Road, Franks Ferry Road, Hensley Chapel Road, Thomas Street, Norene Road, Mt. Gilead Church Road, McMinnville Highway, Crawford Circle, Highway 111, Iris Drive, Brogden Road, Hickory Valley Road, Skyline Drive, Red Bud Trail, Baker Mountain Road, and Ravenscroft Road. With the large area of this macroburst, a few homes lost all or parts of their roofs and porches, and at least one mobile home was flipped over and destroyed. A stopped train was blown partially off the tracks on Iris Drive. Many barns and other outbuildings were destroyed. Hundreds of trees were snapped and uprooted, with many falling onto homes, barns, and outbuildings. Numerous roads were blocked by fallen trees, power lines, power poles, and other debris. Winds within the macroburst were estimated up to 95 mph.

Thunderstorm Wind, Warren

When
March 29, 1:18 AM CST
Where
Warren County, Rock Is
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.780, -85.620

Trees were snapped and uprooted and power lines were blown down in Rock Island.

Thunderstorm Wind, Van Buren

When
March 29, 1:19 AM CST
Where
Van Buren County, Bone Cave
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.770, -85.580

A very large tree was uprooted.

Thunderstorm Wind, Van Buren

When
March 29, 1:19 AM CST
Where
Van Buren County, Bone Cave
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.770, -85.580

A tree fell through a large metal barn.

Thunderstorm Wind, White

When
March 29, 1:22 AM CST
Where
White County, 0.5 mi ENE of Old Zion
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.972, -85.561

Several trees were uprooted, a flag pole was bent, and the front porch knocked off a home in Cassville near Old Zion Cemetery.

Thunderstorm Wind, White

When
March 29, 1:22 AM CST to 1:24 AM CST
Where
White County, 0.56 mi NE of Old Zion to 2.89 mi SSW of O Conner
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.975, -85.562

A severe microburst struck a 2.5 mile long stretch of Duck Pond Road between Old Kentucky Road and Earl Price Road. Numerous barns suffered major roof damage, several outbuildings were damaged or destroyed, and dozens of trees were blown down. Winds were estimated up to 85 mph.

Thunderstorm Wind, White

When
March 29, 1:26 AM CST
Where
White County, 2.18 mi SW of Goulden Mtn
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.981, -85.501

Trees and power lines were blown down on Ridgewood Drive in north Sparta.

Tornado, White

When
March 29, 1:29 AM CST to 1:33 AM CST
Where
White County, 0.87 mi WSW of Rockhouse to 1.02 mi WSW of De Rossett
Rating
EF0
Path length
6.9 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.915, -85.434

Embedded within the large macroburst that struck White County, an EF-0 tornado touched down near the Sparta Golf and Country Club on Baker Montain Road and moved northeast onto Bon Air Mountain, ending near Highway 70 at Eastland Road. Damage along the nearly 7 mile track showed a convergent pattern, with numerous large trees snapped and uprooted on Baker Mountain Road and Highway 70. Several farm barns and outbuildings were destroyed on Corolla Road, and a few homes had roof damage. Trees continued to be blown down along Highway 70 before the tornado lifted just before reaching the DeRossett community. Maximum winds in the tornado were estimated to be 85 mph.

Thunderstorm Wind, Cumberland

When
March 29, 1:38 AM CST to 2:02 AM CST
Where
Cumberland County, 2.4 mi WNW of Browntown to 2.81 mi NNW of Hebbertsburg
Measured
83 kt (96 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
35.958, -85.262

The massive, severe macroburst that struck White County moved into Cumberland County near Pleasant Hill and continued northeast for another 27 miles to the Morgan County border. Within the 5 miles wide macroburst, severe wind damage struck Pleasant Hill, Baker Crossroads, Crossville, and Fairfield Glade. Hundreds of trees were blown down with some falling into and through homes, including on Glade Creek Road and Deck Road in Pleasant Hill. Several homes suffered roof, gutter and siding damage on Carter Town Road, Norman Drive, Eureka Drive, Creston Road, and Bristow Road in the Baker Crossroads area, as well as the Charleston Plantation apartments in Crossville. A warehouse building collapsed at the corner of Highway 70 and Northside Drive, and part of the roof was blown off the Cumberland Farmers Co-op Building in Crossville. A tractor trailer was blown over on Taylors Chapel Road, and a metal garage was destroyed at North Cumberland Elementary School. Old Jamestown Highway and I-40 at mile marker 319 were both blocked by downed trees, and numerous other roads were blocked by fallen trees, power lines, power poles, and other debris. 1 person was injured at the Deer Run RV Park in Fairfield Glade when a tree fell through an RV. Peak wind gusts of 63 mph were measured at both the Crossville Memorial Airport ASOS and the City of Crossville downtown Davis weather station, which were located on the south edge of the macroburst. Winds in the core of the macroburst were estimated up to 95 mph.

Thunderstorm Wind, Overton

When
March 29, 1:44 AM CST
Where
Overton County, Lovejoy
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.200, -85.170

A large tree fell onto a power line in the Lovejoy area, cutting power to over 1000 customers.

Thunderstorm Wind, Cumberland

When
March 29, 1:46 AM CST
Where
Cumberland County, 0.12 mi NNE of (Csv)crossville Mem
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.952, -85.079

A peak wind gust of 63 mph was measured at the Crossville Memorial Airport ASOS.

Thunderstorm Wind, Cumberland

When
March 29, 1:47 AM CST
Where
Cumberland County, Crossville
Measured
55 kt (63 mph) measured gust
Reported by
Social Media
Coordinates
35.950, -85.030

A peak wind gust of 63 mph was measured at the City of Crossville downtown Davis weather station.

Thunderstorm Wind, Fentress

When
March 29, 2:01 AM CST
Where
Fentress County, 2 mi S of Allardt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.351, -84.880

A large pine tree was uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883179, 883184, 883185, 883186, 883187, 883188, 883189, 883190, 883191, 883192, 883193, 883194, 883205, 883206, 883207, 883208, 883209, 883352, 883210, 883213, 883212, 883215, 883216, 883218, 883222, 883219, 883221, 883220, 883217, 883223, 883228, 883225, 883224, 883227, 883226, 883356, 883231, 883229, 883233, 883357, and more.